Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Intransitive Cartesian decompositions preserved by innately transitive permutation groups


Authors: Robert W. Baddeley, Cheryl E. Praeger and Csaba Schneider
Journal: Trans. Amer. Math. Soc. 360 (2008), 743-764
MSC (2000): Primary 20B05, 20B15, 20B25, 20B35
Published electronically: August 28, 2007
MathSciNet review: 2346470
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A permutation group is innately transitive if it has a transitive minimal normal subgroup, which is referred to as a plinth. We study the class of finite, innately transitive permutation groups that can be embedded into wreath products in product action. This investigation is carried out by observing that such a wreath product preserves a natural Cartesian decomposition of the underlying set. Previously we classified the possible embeddings in the case where the innately transitive group projects onto a transitive subgroup of the top group. In this article we prove that the transitivity assumption we made in the previous paper was not too restrictive. Indeed, the image of the projection into the top group can only be intransitive when the finite simple group that is involved in the plinth comes from a small list. Even then, the innately transitive group can have at most three orbits on an invariant Cartesian decomposition. A consequence of this result is that if $ G$ is an innately transitive subgroup of a wreath product in product action, then the natural projection of $ G$ into the top group has at most two orbits.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20B05, 20B15, 20B25, 20B35

Retrieve articles in all journals with MSC (2000): 20B05, 20B15, 20B25, 20B35


Additional Information

Robert W. Baddeley
Affiliation: 32 Arbury Road, Cambridge CB4 2JE, United Kingdom
Email: robert.baddeley@ntworld.com

Cheryl E. Praeger
Affiliation: Department of Mathematics and Statistics, The University of Western Australia, 35 Stirling Highway, 6009 Crawley, Western Australia
Email: praeger@maths.uwa.edu.au

Csaba Schneider
Affiliation: Informatics Research Laboratory, Computer and Automation Research Institute, 1518 Budapest, Pf. 63, Hungary
Email: csaba.schneider@sztaki.hu

DOI: http://dx.doi.org/10.1090/S0002-9947-07-04223-7
PII: S 0002-9947(07)04223-7
Keywords: Innately transitive groups, plinth, characteristically simple groups, Cartesian decompositions, Cartesian systems
Received by editor(s): June 29, 2004
Received by editor(s) in revised form: October 10, 2005
Published electronically: August 28, 2007
Article copyright: © Copyright 2007 American Mathematical Society